Colorado, 2007Winter Storm and Heavy Snow in Colorado, December 29 to 31, 2007
December 29 to 31, 2007 · NWS GJT · 7 events in 7 counties and zones
A cold front brought heavy snow and strong winds to the mountains and high valleys of northwest Colorado.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought heavy snow and strong winds to the mountains and high valleys of northwest Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 4:25 AM MST, 7 hours 35 minutes earlier.
Area forecast discussion, Dec 29, 4:25 AM MST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
425 AM MST SAT DEC 29 2007
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...
PLENTY OF CHALLENGES WITH THE MORNING FORECAST AS RELATIVELY MILD
AND MOIST AIR POURS OVER THE TOP OF COLD AIR TRAPPED IN MOST
VALLEYS.
TEMPERATURES: MOST MOUNTAIN TEMPS HAVE BEEN STEADY PAST MIDNIGHT
SHOWING THE INFLUENCE OF SW-NW GRADIENT WINDS...CLOUD INSOLATION
AND LIGHT SNOW SHOWERS. VALLEYS ARE GENERALLY MILDER THIS MORNING
EXCEPT FOR THE STRONG INVERSIONS IN THE UINTA AND GUNNISON BASINS.
ONE EXCEPTION IS MEEKER WHERE SW MIXING WINDS BROUGHT ABOUT 25
DEGREES OF WARMING COMPARED TO FRIDAY MORNING. GENERALLY SHOWED A
SLOW WARMING TREND FOR THE VALLEYS AND A DRAMATIC WARM-UP FOR THE
SLOPES. BUT AS MIXING OCCURS...SOME VALLEY LOCATIONS MAY SEE DRAMATIC
TEMP RISES. VERNAL MAY BREAK OUT OF THEIR COLD POOL LATE SUNDAY AS
THE COLD FRONTAL PASSAGE BRINGS MILDER AIR DOWN TO THE SFC. LESS
CERTAIN GUNNISON WILL BREAK THEIR INVERSION.
SNOWFALL: THE MOIST WARM ADVECTION IN NW FLOW ALOFT HAS KEPT LIGHT
SNOW FALLING OVER MOST MTN SENSORS OVERNIGHT. MT WERNER AT STEAMBOAT
MTN RESORT HAS CARRIED SNOW ALL NIGHT. LAW ENFORCEMENT IN CRAIG
REPORTS A DUSTING THERE. SNOTEL SENSORS INDICATE 1-2 INCH AMOUNTS
OVERNIGHT IN THE NORTHERN MTNS. BELIEVE THIS PATTERN TO CONTINUE
TODAY WITH MTN SNOW LIKELY FAVORING THE NW-FACING SLOPES BUT ONLY
LIGHT SNOW BELOW 7500FT OR SO...AND WORDED THE FORECAST THIS WAY.
STRONGER WARM ADVECTION TONIGHT MAY FORCE SOME BETTER ACCUMULATIONS.
THEN A COLD FRONT DROPS OUT OF WYOMING LATE SUNDAY AND PASSES
THROUGH THE FORECAST AREA SUNDAY NIGHT. BEST FORCING AND
OROGRAPHICS TO OCCUR IN THE PARK/GORE/FLATTOPS/ELKS/NW SAN JUANS
OVERNIGHT WITH POTENTIAL HIGHLIGHTS NEEDED THERE. HAVE INCREASED
POPS AND SNOW AMOUNTS FOR THOSE ZONES. EASTERN UTAH IS NOTICEABLY
DRY IN THIS FRONTAL PASSAGE AND DID NOT BUY OFF ON THIS TOTALLY.
WINDS: GUSTY MTN WINDS WILL ONLY INCREASE INTO SUNDAY AS THE FRONT
APPROACHES. THIS WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW
TONIGHT THROUGH SUNDAY NIGHT. VALLEYS LUCKY ENOUGH TO GET WINDS
WILL SEE MILDER TEMPERATURES.
THANKS TO BOU AND PUB FOR COORDINATION.
.LONG TERM...MONDAY THROUGH FRIDAY...
GOOD LARGE SCALE MODEL AGREEMENT. NORTHWEST FLOW ON THE BACK SIDE OF
A DEPARTING TROUGH AND AHEAD OF AN UPPER LEVEL RIDGE WILL YIELD SOME
LIGHT OROGRAPHIC SNOWFALL ACROSS THE MOUNTAINS AND NORTHERN HIGH
VALLEYS MONDAY...ESPECIALLY TOWARD THE CONTINENTAL DIVIDE. A
TRANSITION TO DRIER AND MORE STABLE CONDITIONS WILL OCCUR MONDAY
NIGHT THROUGH THURSDAY AS AN UPPER LEVEL RIDGE MOVES OVER THE
FORECAST AREA. GOOD RADIATIONAL COOLING WILL OCCUR AT NIGHT UNDER
THE RIDGE WITH VERY COLD OVERNIGHT LOWS ON TAP MONDAY NIGHT AND
TUESDAY NIGHT. A WARMING TREND WILL OCCUR THROUGH MID WEEK BUT
STRONG INVERSIONS WILL TEMPER THE WARMING IN THE VALLEYS AND BASINS
ESPECIALLY ACROSS THE CENTRAL AND NORTH.
LATE IN THE WEEK...THE UPPER RIDGE IS PROGGED TO SHIFT EAST OF THE
AREA WITH A MOIST WESTERLY FLOW AND EMBEDDED SHORTWAVE TROUGHS
BRINGING A CHANCE OF PRECIPITATION BACK INTO THE PICTURE. STRENGTH
AND TIMING OF SHORTWAVES UNCERTAIN SO ONLY LOW POPS IN THE FORECAST
THURSDAY NIGHT AND FRIDAY.
&&
AVIATION...MVFR TO LOCAL IFR CEILINGS AND VISIBILITIES WILL
CONTINUE OVER THE MOUNTAINS TODAY THROUGH SUNDAY. IN ADDITION
GUSTY WEST WINDS WILL CREATE MODERATE TURBULENCE WITH POCKETS OF LOW
LEVEL WIND SHEAR MAINLY NORTH OF INTERSTATE-70. NORTHERN VALLEYS MAY
SEE PERIODS OF MVFR CONDITIONS IN SNOW SHOWERS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....JOE
LONG TERM......TAL
AVIATION.......JOE
Hazardous weather outlook, Dec 29, 5:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST SAT DEC 29 2007
COZ001>014-017>023-UTZ022>025-027>029-301245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST SAT DEC 29 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
LIGHT...MAINLY MOUNTAIN...SNOWFALL WILL SPREAD ACROSS THE REGION
TODAY AND TONIGHT. ACCUMULATIONS WILL BE LIGHT AND MAINLY ON WEST-
FACING SLOPES. IN ADDITION...GUSTY WEST WINDS OVER HIGH EXPOSED
TERRAIN MAY CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY THROUGH MONDAY...MOUNTAIN SNOW...ESPECIALLY OVER THE
WEST FACING SLOPES OF THE NORTHERN AND CENTRAL MOUNTAINS WILL BE
POSSIBLE. STRONG GUSTY WINDS WILL ACCOMPANY THE SNOW OVER THE
MOUNTAIN PASSES AND RIDGES. A COLD FRONT WILL PASS FROM NORTH TO
SOUTH LATE SUNDAY PRODUCING GUSTY WINDS AND SIGNIFICANT SNOWFALL.
THURSDAY...SNOWFALL MAY AGAIN RETURN TO THE REGION AS A LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT SNOW ACCUMULATIONS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
TGJT
Event by event
4 winter weather, 2 winter storm, 1 heavy snow. Local standard time, as filed.
Winter Storm, Elkhead and Park Mountains
- When
- December 29, 12:00 PM MST to December 31, 5:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Widespread snowfall of 12 to 32 inches occurred with a locally higher amount of 4 feet at the Tower SNOTEL. Frequent wind gusts of 25 to 40 mph produced blowing and drifting snow. A wind gust of 61 mph was recorded at Storm Peak Lab.
Winter Storm, Flattop Mountains
- When
- December 29, 12:00 PM MST to December 31, 12:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Widespread snowfall of 1 to 2 feet occurred while wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 29, 12:00 PM MST to December 31, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 12 inches occurred with locally higher amounts up to 2 feet. Wind gusts of 25 to 40 mph produced blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 29, 12:00 PM MST to December 31, 5:00 AM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 12 inches occurred with locally higher amounts of 14 inches around Crested Butte Ski Area and 2 feet around Schofield Pass. Wind gusts of 20 to 30 mph produced blowing and drifting snow.
Winter Weather, Grand and Battlement Mesas
- When
- December 30, 2:00 AM MST to 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Widespread snowfall of 6 to 12 inches occurred while wind gusts of 25 to 35 mph produced blowing and drifting snow.
Heavy Snow, Upper Yampa River Basin
- When
- December 30, 3:00 AM MST to 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Around 1 foot of snow fell across the area while wind gusts of 20 to 30 mph caused blowing and drifting snow.
Winter Weather, Northwestern San Juan Mountains
- When
- December 30, 11:00 AM MST to December 31, 8:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 11 inches occurred. Frequent wind gusts of 25 to 45 mph produced blowing and drifting snow. A wind gust of 54 mph was recorded on Mount Abrahms.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Vermont, December 29, 2007$14,000 · 7 events
- Avalanche and High Wind in Colorado, December 29 to 31, 20071 injured · 80 kt wind · 4 events
- Winter Storm in Wyoming, December 29 to 30, 20078 events
- Blizzard and Heavy Snow in Idaho, December 29 to 30, 20077 events
- Winter Storm and Heavy Snow in Montana, December 29 to 30, 20074 events
- Winter Storm and Heavy Snow in Idaho, December 29 to 30, 20073 events
- Flooding in Indiana, December 29 to 31, 2007$2,000 · 3 events
- Winter Storm and Heavy Snow in Utah, December 29 to 30, 20072 events
- Heavy Snow in Idaho, December 29 to 31, 20072 events
- Heavy Snow in Montana, December 29 to 30, 20071 event
- Cold in California, December 29, 20071 event
- Hail in South Carolina, December 29, 20070.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121366, 121369, 121375, 121378, 121381, 121362, 121382.